Autonomic hyperreflexia is a reaction of the autonomic (involuntary) nervous system to overstimulation. This reaction may include high blood pressure, change in heart rate, skin color changes (paleness, redness, blue-grey skin color), and excessive sweating.
The most common cause of autonomic hyperreflexia is spinal cord injury. In this condition, types of stimulation that are tolerated by healthy people create an excessive response from the person's nervous system.
Other causes include medication side effects, use of illegal stimulants such as cocaine and amphetamines, Guillain-Barre syndrome (a severe form of paralysis that can lead to respiratory failure), subarachnoid hemorrhage (a form of brain bleeding), severe head trauma, and other brain injuries.
The following conditions share many similar symptoms with autonomic hyperreflexia, but have a different cause:
- Carcinoid syndrome -- a disease caused by abnormalities of hormone-producing cells in the lungs and the gut
- Neuroleptic malignant syndrome -- a condition characterized by muscle stiffness, high fever, and drowsiness, which can be caused by some antipsychotic and anesthesia medications
- Serotonin syndrome -- an abnormal release of serotonin, a brain chemical
- Thyroid storm -- a condition caused by too much production of thyroid hormone
Symptoms can include any or all of the following:
- Anxiety or apprehension (fear)
- Bladder or bowel dysfunction
- Blurry vision
- Flushing (skin turning red)
- Goose bumps
- Heavy sweating
- Lightheadedness or dizziness
- Muscle spasm
- Nasal congestion
- Throbbing headache
Sometimes, despite a dangerous rise in blood pressure, there are no symptoms at all.
- Dilated pupils
- Flushed (red) skin above the level of the spinal cord injury
- High blood pressure
- Slow pulse or fast pulse
The doctor will do a complete neurological and medical examination. Patients must tell their doctor all medications they are currently taking and all medications they've taken in the past, to help determine which tests are necessary.
Tests may include:
- Blood and urine tests
- Brain pictures including head CT or MRI
- EKG (measurement of the heart's electrical activity)
- Lumbar puncture
- Spine pictures, particularly MRI
- Tilt-table testing (testing of blood pressure regulation as body position changes)
- Toxicology screening (tests for any drugs, including medications, in the patient's bloodstream)
The outlook depends on the underlying cause. People with autonomic hyperreflexia due to medications usually recover when the medications that are causing the symptoms are stopped. When the condition is caused by other factors, recovery depends on the success of treating the underlying disease.
Call your health care provider if you have symptoms of autonomic hyperreflexia.
Complications may occur as a result of side effects of medications. If the pulse rate drops severely, it can cause cardiac arrest.
Prolonged, severe high blood pressure may cause seizures, bleeding in the eyes, stroke, or death.
This condition is life-threatening, so it is important to quickly identify and treat the problem.
Proper treatment depends on the cause. If medications or drugs are causing the symptoms, those drugs must be stopped. Any underlying illness that is causing the symptoms needs to be treated. If a slowing of the heart rate is causing the symptoms, drugs called anticholinergics (such as atropine) may be used.
Very high blood pressure needs to be treated quickly but carefully because a sudden and severe drop in blood pressure is possible, and can also cause problems. Commonly used emergency drugs for high blood pressure include: nifedipine (Procardia), nitroglycerin, phenoxybenzamine hydrochloride (Dibenzyline), mecamylamine (Inversine), and diazoxide (Hyperstat).
A pacemaker may be required for certain unstable heart-related situations.
Prevention of autonomic hyperreflexia includes avoiding medications that cause this condition or make it worse. In people with spinal cord injury, the following may also help prevent this complication:
- Avoid letting the bladder become too full.
- Keep pain levels low.
- Practice proper bowel care to avoid stool impaction.
- Practice proper skin care to avoid bedsores and skin infections.
Khastgir J, Drake MJ, Abrams P. Recognition and effective management of autonomic dysreflexia in spinal cord injuries. Expert Opin Pharmacother. 2007;8:945-956.
Kirshblum SC, Priebe MM, Ho CH, Scelza WM, Chiodo AE, Wuermser LA. Spinal cord injury medicine: 3. Rehabilitation phase after acute spinal cord injury. Arch Phys Med Rehabil. 2007;88:S62-S70.
Review Date: 5/29/2008
Reviewed By: Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.